Texas, 2023Damaging Wind in Texas, August 17, 2023
August 17, 2023 · NWS SJT · 1 event in 1 county or zone
An isolated severe thunderstorm produced strong winds just northeast of Buffalo Gap.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced strong winds just northeast of Buffalo Gap.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 17, 1:57 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 17, 1:57 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
257 PM CDT Thu Aug 17 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Friday)
Issued at 237 PM CDT Thu Aug 17 2023
The upper level ridge will be shifting eastward, centering over
Oklahoma Friday afternoon. 850 mb temperatures are expected to
remain around 30 degrees for tomorrow, putting highs tomorrow right
around our highs today. Daily high temperature records could be
broken tomorrow. The current records are 106 in Abilene and 107 in
San Angelo, with a current forecast highs of 108 and 109. An
Excessive Heat Warning is in effect through 9 PM this evening and
will be in effect again tomorrow from 1 to 9 PM for the whole area.
A cold front will be moving through the Texas Panhandle this
afternoon and evening, most likely stalling prior to reaching our
area. However, we could see some isolated thunderstorm development
near and ahead of the front in our area for a few hours late this
afternoon and evening. Coverage should be minimal, but we could see
a few thunderstorms across the region, primarily in the northwestern
portion. The main hazards will be strong winds from downbursts and
lightning for any storms that develop.
&&
.LONG TERM...
(Friday night through next Thursday)
Issued at 237 PM CDT Thu Aug 17 2023
Expect hot and dry conditions to continue over the weekend, with
additional heat products likely needed. Highs will be in the
103-108 range, with overnight lows remaining in the 70s.
As we go into the beginning to middle of next week, the upper
high shifts further to the north of our area into the mid
Mississippi Valley. This will allow moisture levels to increase
as well as temperatures to decrease a bit especially by the
middle of next week. Models are also indicating a possible
tropical disturbance tracking across the western Gulf of Mexico
and across the Texas coast in the Tuesday/Wednesday time frame.
There is some potential for showers and storms across our area
next week, but confidence remains low this far out and will be
dependent on what exactly develops next week in the Gulf and its
ultimate track. Hopefully at the very least some cooler
temperatures are on tap toward the latter part of next week.
&&
.AVIATION...
(18Z TAFS)
Issued at 1147 AM CDT Thu Aug 17 2023
VFR conditions should prevail for the next 24 hours. Isolated
thunderstorms are possible starting around 21Z and continuing for
a few hours into the evening. However, coverage is expected to be
low and sporadic, so mention of storms has been left out of the
TAFs for now. Gusty winds should die down over the next few
hours, with a few gusts possible overnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 79 107 77 105 / 10 0 0 0
San Angelo 78 109 75 106 / 10 0 0 0
Junction 75 107 72 106 / 10 0 0 0
Brownwood 77 107 75 106 / 10 0 0 0
Sweetwater 79 107 76 106 / 10 0 0 0
Ozona 75 104 73 102 / 10 0 0 0
Brady 78 107 74 104 / 10 0 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for Brown-
Callahan-Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-
Kimble-Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-
Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green.
Excessive Heat Warning from 1 PM to 9 PM CDT Friday for Brown-
Callahan-Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-
Kimble-Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-
Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green.
&&
SHORT TERM...AP
LONG TERM....42
AVIATION...AP
Hazardous weather outlook, Aug 17, 1:25 PM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
225 PM CDT Thu Aug 17 2023
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-181930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
225 PM CDT Thu Aug 17 2023
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
An Excessive Heat Warning is out through 9 PM this evening, for
temperatures of 105 to 111 degrees. A Rangeland Fire Danger
statement is out for elevated fire weather this afternoon.
Isolated thunderstorms are possible late this afternoon and
evening. The primary hazards will be dangerous lightning and gusty
winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The extreme heat will continue tomorrow. An Excessive Heat
Warning will be in effect tomorrow afternoon for temperatures of
105 to 110 degrees. Very hot temperatures are expected to
continue through the weekend. Elevated to critical fire weather
conditions will continue through the weekend as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 17, 1:38 PM CST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service San Angelo TX
238 PM CDT Thu Aug 17 2023
TXZ054-127-172015-
Nolan TX-Taylor TX-
238 PM CDT Thu Aug 17 2023
...A strong thunderstorm will impact portions of northeastern Nolan
and west central Taylor Counties through 315 PM CDT...
At 237 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Sweetwater, or near Sweetwater. This storm was nearly
stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sweetwater, Roscoe, Maryneal, The Intersection Of Highway 70 And
Ranch Road 53, Lake Sweetwater and Camp Boothe Oaks.
This includes Interstate 20 between Mile Markers 236 and 253.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3252 10032 3240 10005 3220 10046 3244 10055
TIME...MOT...LOC 1937Z 056DEG 3KT 3241 10035
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 17, 2:07 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service San Angelo TX
307 PM CDT Thu Aug 17 2023
TXZ054-172045-
Nolan TX-
307 PM CDT Thu Aug 17 2023
...A strong thunderstorm will impact portions of Nolan County through
345 PM CDT...
At 306 PM CDT, Doppler radar was tracking a strong thunderstorm over
The Intersection Of Highway 70 And Ranch Road 53, or near Nolan,
moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Roscoe, Nolan, Maryneal, Champion, The Intersection Of Highway 70 And
Ranch Road 53, Lake Sweetwater, The Intersection Of Ranch Road 608
And Highway 147, Camp Boothe Oaks and I-20 Near The Nolan-Mitchell
County Line.
This includes Interstate 20 between Mile Markers 229 and 237.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3220 10015 3208 10062 3209 10066 3243 10066
3246 10021
TIME...MOT...LOC 2006Z 069DEG 10KT 3232 10029
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThunderstorm Wind, Taylor
- When
- August 17, 5:00 PM CST
- Where
- Taylor County, 3.65 mi SSW of Wylie
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.330, -99.790
A former NWS employee estimated wind gusts of around 70 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Texas, August 17 to 27, 20234 deaths · 837 injured · 92 events
- Flash Flooding and Damaging Winds in Utah, August 17 to 19, 2023$1.0 million · 60 kt wind · 12 events
- Excessive Heat in Oklahoma, August 17 to 21, 202383 events
- Heat in Oklahoma, August 17 to 21, 202359 events
- Hail and Damaging Wind in Arizona, August 17, 2023$85,000 · 1 in hail · 3 events
- Debris Flow and Flooding in Colorado, August 17 to 18, 2023$28,000 · 4 events
- Flooding and Hail in Florida, August 17, 2023$20,000 · 1 in hail · 8 events
- Flash Flooding and Damaging Winds in Arizona, August 17 to 18, 2023$16,000 · 53 kt wind · 8 events
- Flash Flooding in Idaho, August 17, 2023$16,000 · 2 events
- Wildfire in Louisiana, August 17, 2023$15,000 · 1 event
- Heat in Texas, August 17 to 20, 20239 events
- Hail in Illinois, August 17, 20231.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133604.